Colorado, 2006

Avalanche in Colorado, March 23, 2006

March 23, 2006 · NWS GJT · 1 event in 1 county or zone

A natural avalanche covered the centerline of a highway near Silverton with 2 feet of snow for a distance of 30 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A natural avalanche covered the centerline of a highway near Silverton with 2 feet of snow for a distance of 30 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 2:53 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Mar 23, 2:53 AM MST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 AM MST THU MAR 23 2006

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
AREAS OF LOW/MID CLOUDS HANGING AROUND ACROSS NW CO AND IN THE
ERN UINTA BASIN EARLY THIS MORNING. MAY ALSO BE PATCHY FOG IN THE
EEO/CAG/HDN/SBS AREAS WITH DEWPOINT DEPRESSIONS RUNNING 2-3 DEGS.
EXPECT CLOUDS TO DECREASE THIS MORNING UNDER SUNSHINE AND THE DEMISE
OF WEAK COLD AIR ADVECTION.

DRY CONDITIONS WITH A GRADUAL WARMING TREND ANTICIPATED THROUGH
FRI. AN UPPER RIDGE WAS OVER THE GREAT BASIN WITH THE RIDGE AXIS OVER
WRN UT THIS MORNING. ABUNDANT HIGH CLOUDS TO THE WEST OF THE RIDGE
AXIS APPARENT ON SATELLITE PICS...AND SOME LIKELY TO WORK THROUGH THE
RIDGE TODAY WITH A WEAK 300 MB WAVE. WILL INDICATE A TREND TOWARD
PARTLY CLOUDY CONDITIONS THIS AFTERNOON IN MOST AREAS. NO PCPN
EXPECTED AS ATMS GENERALLY SUBSIDENT. A NEARLY STATIONARY UPPER LOW
OVER THE NERN PACIFIC WILL SEND A COUPLE OF SHORTWAVES NE ACROSS THE
PACIFIC NW THROUGH FRI...AS THE RIDGE SLOWLY SLIPS E OVER WRN CO BY
FRI EVE. A SHIFT TO WARM ADVECTION PATTERN AT 700 MB LATE TODAY
THROUGH FRI SHOULD PROVIDE A WARMING TREND ESPECIALLY ACROSS THE
HIGHER ELEVS ABOVE VALLEY INVERSIONS. ALL IN ALL...ONLY MINOR
CHANGES TO THE CURRENT FORECAST GRIDS.

.LONG-TERM (SATURDAY THROUGH THURSDAY)...
SHRTWV TROUGH WL BE WORKING ACROSS THE FORECAST AREA SATURDAY NIGHT
AND SUNDAY...BRINGING ANOTHER CHANCE OF RAIN AND SNOW...MAINLY TO
THE NORTHERN ZONES. THE NAM AND GFS INDICATING SIMILAR SOLUTIONS
ATTM...SENDING BULK OF ENERGY ACROSS WYOMING...ALTHOUGH INCREASE IN
PACIFIC MOISTURE AND COOLING ALOFT WL HELP IN THE PRECIP
PRODUCTION...ESPECIALLY ON SUNDAY.  ONCE THIS WAVE EXITS SUNDAY
NIGHT...ANOTHER RIDGE BUILDS IN WITH DRY AND WARMER CONDITIONS AGAIN
EXPECTED FOR MONDAY THROUGH EARLY TUESDAY.  NEXT SYSTEM DUE IN
ON TUESDAY AFTERNOON AND LINGERS THROUGH WEDNESDAY. GFS CONTINUES TO
ADVERTISE A SPLITTING SYSTEM...WITH BEST FORCING DROPPING TO OUR
SOUTH. INCREASING PACIFIC MOISTURE WL LEAD TO A FEW SHOWERS
TUESDAY NIGHT...MAINLY OVER THE SOUTHERN MOUNTAINS.  ANY PRECIP WL
GENERALLY BE ON THE LIGHT SIDE WITH H7 WAA PATTERN IN PLACE.  SLIGHT
COOLING ALOFT ARRIVES ON WEDNESDAY WHICH HELPS TO DESTABILIZE
CONDITIONS...LEADING TO A BETTER CHC OF PRECIP ACROSS THE FA.  HAVE
MAINTAINED LOW CHC POPS FOR NOW OVER MOST OF THE FA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JAD/JDC
Hazardous weather outlook, Mar 23, 4:30 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST THU MAR 23 2006

COZ001>014-017>023-UTZ022>025-027>029-241130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
430 AM MST THU MAR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME RAIN AND SNOW RETURN SATURDAY NIGHT AND SUNDAY...MAINLY TO
NORTHEAST UTAH AND NORTHWEST COLORADO. LOCALLY HAZARDOUS WINTER
DRIVING CONDITIONS WILL BECOME POSSIBLE OVER THE EASTERN UINTA
MOUNTAINS AND THE NORTHERN COLORADO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
March 23, 1:30 PM MST to 2:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495814.